EconPapers    
Economics at your fingertips  
 

Regional heterogeneity in the relationship between inequality and growth: Evidence from panel vector autoregressions

Bebonchu Atems ()

The Journal of Economic Asymmetries, 2018, vol. 17, issue C, 41-47

Abstract: This note estimates the responses of income inequality to growth shocks, and growth to shocks to income inequality using a panel VAR model. Employing annual data from 1930 to 2012 for the 50 U.S. states and DC, we find that inequality and growth decrease following respective shocks to growth and inequality. However, we document significant heterogeneity in U.S. regional responses to inequality and growth shocks. Furthermore, variance decompositions show that regional income inequality explains a relatively small proportion of the variation in regional real per capita growth in the short run, but that the explanatory power of inequality for growth rises over time, explaining as much as 60% of the long run unpredictable fluctuations in growth in some regions. We also report substantial heterogeneity in the explanatory power of growth to movements in regional income inequality, with income growth explaining a little over 1% of the long run variation in income inequality in the Mid Atlantic region, but over 45% in the West North Central region.

Keywords: Inequality; Growth; Panel vector autoregressions (search for similar items in EconPapers)
JEL-codes: C33 I3 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1703494918300057
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:joecas:v:17:y:2018:i:c:p:41-47

DOI: 10.1016/j.jeca.2018.03.001

Access Statistics for this article

The Journal of Economic Asymmetries is currently edited by A.G. Malliaris

More articles in The Journal of Economic Asymmetries from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-07-17
Handle: RePEc:eee:joecas:v:17:y:2018:i:c:p:41-47